Colorado, 2014Avalanche in Colorado, December 18, 2014
December 18, 2014 · NWS GJT · 1 event in 1 county or zone
An avalanche caught a skier near Crested Butte, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche caught a skier near Crested Butte, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 18, 10:39 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Dec 18, 10:39 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 AM MST THU DEC 18 2014
.UPDATE...
ISSUED AT 910 AM MST THU DEC 18 2014
WENT AHEAD AND DROPPED THE ADVISORIES THIS MORNING WITH CLEARING
MOVING INTO THE SOUTHERN MOUNTAINS. ACROSS THE MESA INTO THE
CENTRAL COLORADO HIGH MOUNTAINS LIGHT SNOW SHOWERS AND FOG LIKELY
TO PERSIST THROUGH THE DAY THOUGH THE NATURE OF THE PRECIPITATION
WILL BECOME MORE SHOWERY. UPSTREAM ENERGY...PHASED FROM THE MORE
DEFINED SYSTEM IN ARIZONA TO THE NORTHERN ROCKIES...WILL MOVE
THROUGH THE CWA. INSTABILITY AND RESIDUAL MOISTURE SHOULD BE
ENOUGH TO KEEP ISOLATED TO SCATTERED SHOWERS IN THE PICTURE
THROUGH SUNSET. EXPECT SOME OF THE SHOWERS COULD DUMP A QUICK HALF
INCH BUT WITH COVERAGE LIMITED DO NOT EXPECT SIGNIFICANT IMPACTS
ATTM. FOG MAY BE MORE OF A PROBLEM THROUGH THE LATE MORNING HOURS
THEN AGAIN OVERNIGHT SO WILL BE MONITORING THIS AS WELL.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 445 AM MST THU DEC 18 2014
THOUGH RETURNS ON RADAR ARE WEAK AND SATELLITE IMAGERY INDICATES
LOW CLOUD TOPS...THE SNOW IS STILL FLYING ACROSS PARTS OF WEST
CENTRAL COLORADO. AT MIDNIGHT WE RECEIVED REPORTS OF AN ONGOING
GORGE EVENT WITH 7 INCHES OF SNOW REPORTED IN THE GORGE ON HIGHWAY
550 JUST SOUTH OF OURAY BUT ONLY 3 INCHES JUST SOUTH OF THE GORGE
AREA AT RED MTN PASS. EXPECTING THIS EVENT WILL WRAP UP AROUND 6
OR 7AM AS NEGATIVE OMEGA SUPPORT SLIDES TO THE NORTH.
DEEP ATMOSPHERIC MOISTURE CONTINUES TODAY WHICH WILL KEEP THE
FORECAST AREA IN AN UNSETTLED PATTERN. THE MAIN BULK OF PRECIPITATION
IS EXPECTED TO SHIFT NORTH AND EAST TODAY AS THE WIND SHIFTS TO A
MORE WEST- NORTHWESTERLY DIRECTION...HOWEVER THE SAN JUANS WILL
STILL REMAIN SHOWERY THROUGHOUT THE DAY. UPPER LEVEL DIVERGENCE
INCREASES THIS EVENING WHICH SHOULD KEEP SHOWERS GOING INTO THE
OVERNIGHT HOURS AT HIGHER LOCATIONS. FOG WILL BE THE BIGGEST
CHALLENGE OF THE DAY AND TONIGHT AS RH REMAINS HIGH AND SURFACE
MOISTURE HAS A TOUGH TIME DRYING OUT WITH CONTINUED CLOUD COVER.
ON FRIDAY...UPPER LEVEL RIDGING BUILDS INTO THE AREA FOR A BRIEF
LULL IN ACTIVE WEATHER. TEMPERATURES WILL REMAIN NEAR NORMAL THE
NEXT COUPLE OF DAYS. THE GROUND SHOULD GET A CHANCE TO DRY OUT ON
FRIDAY DURING THE LULL OF ACTIVITY SO FOG WILL BE LESS WIDESPREAD
FRIDAY EVENING.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 445 AM MST THU DEC 18 2014
...SIGNIFICANT SNOWFALL POSSIBLE FOR THE NORTHERN AND CENTRAL
MOUNTAINS SUNDAY AFTERNOON THROUGH TUESDAY NIGHT...
PACIFIC ENERGY KICKING OUT OF THE PACIFIC NORTHWEST FRIDAY NIGHT
WILL DRAG ACROSS THE NORTHERN ZONES AND BRING A QUICK SHOT OF SNOW
THROUGH SATURDAY MORNING. SYSTEM IS UNORGANIZED AND WILL WEAKEN AS
IT ENCOUNTERS WEAK RIDGING OVER THE REGION...LIMITING POTENTIAL
IMPACT ON OUR FORECAST AREA. THIS WAVE EXITS SATURDAY AFTERNOON
WITH A BRIEF BREAK AHEAD OF WHAT IS LOOKING LIKE A LONG
DURATION...PERSISTENTLY MOIST NORTHWESTERLY FLOW EVENT THAT
STARTS SUNDAY AFTERNOON AND CONTINUES THROUGH TUESDAY NIGHT.
MEDIUM RANGE MODELS IN GOOD AGREEMENT THIS MORNING WITH SENDING A
SERIES OF FAST MOVING WAVES THROUGH THE PACIFIC NORTHWEST WITH
ABUNDANT PACIFIC MOISTURE AND SLAMMING THIS INTO OUR NORTHERN AND
CENTRAL MOUNTAINS. SPECIFIC HUMIDITY EXCEED 3 G/KG FOR A LARGE
DURATION WITH STRONG JET SUPPORT AS A 120+ JET DRIVES THE MOISTURE
INTO OUR AREA. BASED ON CURRENT SET-UP IN THE MODELS...A PROLONGED
PERIOD OF MOIST PACIFIC FLOW AND VERY FAVORABLE OROGRAPHICS TO
BRING SUBSTANTIAL SNOWFALL OVER A 2+ DAY PERIOD BEGINNING SUNDAY
AFTERNOON. THE HEAVIEST SNOW IS EXPECTED TO FALL ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS IN WESTERN COLORADO...WITH FOCUS
FROM VAIL PASS NORTHWARD TO STEAMBOAT SPRINGS. STILL TIME TO WORK
OUT THE DETAILS...BUT APPEARS WE WILL BE LOOKING AT SEVERAL WINTER
HIGHLIGHTS BY LATE THIS WEEKEND INTO EARLY NEXT WEEK.
HOWEVER...AND THERE IS ALWAYS A HOWEVER...WAA COULD AND MOST
LIKELY WILL CREATE SOME PROBLEMS WITH THE MODEL GENERATED QPF
VALUES...THUS SNOWFALL ACCUMULATIONS MAY BE OVERBLOWN. WILL GET A
BETTER HANDLE ON THIS AS THE EVENT DRAWS CLOSER. EVEN WITH THAT
CONCERN...WILL STILL BE ISSUING AN SPS LATER THIS MORNING AS THIS
WILL BE A HEAVY TRAVEL WEEK AND POTENTIAL IMPACTS COULD BE LARGE
AS SNOWFALL MAY BE MEASURED IN FEET ACROSS SOME OF OUR
MOUNTAINS...WITH THE GFS GENERATING OVER 3 FEET IN SOME AREAS BY
MIDWEEK. EVEN HALF OF THAT AMOUNT WILL CAUSE IMPACTS ON HOLIDAY
TRAVEL PLANS. OTHER AREAS WILL GET INTO THE ACTION AS WELL...BUT
THE EMPHASIS LOOKS TO BE ACROSS THE NORTHERN ZONES ATTM.
TEMPERATURES MODERATE A BIT...ESPECIALLY AS THE COLDER VALLEYS MIX
MONDAY AND TUESDAY.
AND THEN THERE IS THE POTENTIAL CHRISTMAS DAY STORM...ALTHOUGH
MODELS DIVERGE A BIT ON THIS STORM WITH THE ECMWF CLOSING A LOW
OVER THE GREAT BASIN WHEREAS THE GFS REMAINS MORE OPEN. EITHER
SOLUTION BRINGS MORE SNOW TO THE REGION...WITH THE EC MORE
FAVORABLE FOR SNOW INTO THE VALLEYS. WILL JUST RAMP POPS UP FOR
NOW WITH A COOL DOWN IN TEMPS EXPECTED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1039 AM MST THU DEC 18 2014
LOW LEVEL MOISTURE IS ABUNDANT ACROSS EASTERN UTAH AND WESTERN
COLORADO LATE THIS MORNING. THIS IS KEEPING AREAS OF MVFR CIGS AND
AREAS OF IFR FOG IN PLACE ACROSS MOST OF THE VALLEY REGIONS WHILE
HIGHER TERRAIN AREAS ARE AT VFR LEVELS SUCH AS TEX. ANOTHER WEAK
RIPPLE IN FLOW MOVING THROUGH THIS AFTERNOON SHOULD REBUILD CLOUDS
OVER THE HIGHER TERRAIN AND KEEP SCATTERED PRECIPITATION IN THE
FORECAST. MVFR FLIGHT CONDITIONS ARE LIKELY TO PREVAIL OR BE IN
THE VICINITY OF THE THE FLIGHT TERMINALS THROUGH SUNSET. AFTER
SUNSET DRIER AIR MOVES IN ALOFT BUT THIS WILL LIKELY LEAD TO FOG
FORMATION AS MOISTURE HANGS CLOSE TO THE SURFACE. CONFIDENCE NEVER
HIGH IN FOG FORECASTING SO FOR NOW MAINLY HINTING AT IN TAF
FORECAST. HOWEVER PLANS SHOULD BE MADE FOR AIRPORT MINIMUMS AND
ALTERNATE FLIGHT ROUTES OVERNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...15
SHORT TERM...JAM
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Dec 18, 5:36 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
536 AM MST THU DEC 18 2014
COZ001>014-017>023-UTZ022>025-027>029-191300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
536 AM MST THU DEC 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MORNING RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS WESTERN
COLORADO...WITH SNOWFALL ENDING FROM WEST TO EAST THIS AFTERNOON.
ANOTHER 1 TO 4 INCHES OF SNOW WILL BE POSSIBLE OVER THE MOUNTAINS
OF WEST CENTRAL AND SOUTHWEST COLORADO BEFORE THE SNOW ENDS...WITH
LESS THAN AN INCH EXPECTED ACROSS THE VALLEYS. AREAS OF FOG CAN BE
EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE IS A CHANCE OF SNOW FRIDAY NIGHT AND EARLY SATURDAY ACROSS THE
NORTHERN MOUNTAINS...WITH DRY WEATHER EXPECTED ELSEWHERE.
A SERIES OF PACIFIC STORMS ARE THEN EXPECTED TO MOVE THROUGH THE
REGION BEGINNING SUNDAY AFTERNOON AND CONTINUING THROUGH TUESDAY
NIGHT. THIS MAY BRING MODERATE TO HEAVY SNOWFALL TO THE MOUNTAINS
OF WESTERN COLORADO AND EASTERN UTAH...WITH A CHANCE FOR RAIN AND
SNOW OVER THE VALLEYS. SNOWFALL ACCUMULATIONS COULD EXCEED ONE
FOOT ACROSS THE NORTHERN AND CENTRAL MOUNTAINS IN WESTERN
COLORADO...WITH LIGHT AMOUNTS ANTICIPATED ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 18, 1:37 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
137 PM MST THU DEC 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HEAVY SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
12/18/2014 M5.0 INCH OURAY CO CAIC
SWE 0.5 INCHES
&&
EVENT NUMBER GJT1401818
TGJTLocal storm report, Dec 18, 1:38 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
138 PM MST THU DEC 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM SNOW MOLAS PASS 37.73N 107.70W
12/18/2014 M3.0 INCH SAN JUAN CO CAIC
SWE 0.3 INCHES
&&
EVENT NUMBER GJT1401820
TGJTLocal storm report, Dec 18, 1:39 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
139 PM MST THU DEC 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HEAVY SNOW COAL BANK PASS 37.70N 107.78W
12/18/2014 M7.0 INCH SAN JUAN CO CAIC
SWE 0.6 INCHES
&&
EVENT NUMBER GJT1401821
TGJTAvalanche, West Elk and Sawatch Mountains
- When
- December 18, 1:46 PM MST to 1:47 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Two people were skiing down from the top of Schuykill Ridge when the snow on the slope fractured several feet above one skier and quickly picked up speed. Shortly after getting caught in the avalanche, the skier was carried into a tree and broke a leg on impact. About a third of the way down the slope, the skier was able to stop with the uninjured leg and allowed the remaining moving snow to wash down the slope. The soft-slab avalanche broke in old snow 1 to 2 feet deep near treeline at the 11,300 foot level, then ran approximately 550 vertical feet in a path that was about 25 feet wide.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554444.